Tamiflu Side Effects May Result In Seizures Lawsuits
Tamiflu | Lawsuits, Lawyers | Side Effects: Hallucinations, Seizures, Confusion, Abnormal Behavior, Stevens Johnson Syndrome (SJS)
Tamiflu may be dangerous for children. Our Tamiflu injury lawyers are currently investigating claims that Tamiflu caused some children to exhibit bizarre and dangerous behavior. If your child took Tamiflu and experienced hallucinations or other psychotropic side effects, our Tamiflu injury lawyers want to hear from you today.
The U.S. Food & Drug Administration first alerted doctors to bizarre behavior seen in some children taking Tamiflu in 2006. In 2008, the U.S. Food & Drug Administration (FDA) required the maker of Tamiflu to update the drugs' prescribing information to include a precaution about such side effects. If your child has suffered from hallucinations, seizures, confusion, or abnormal behavior while taking Tamiflu, you may be entitled to compensation.
Our Tamiflu injury lawyers are currently offering free consultations to the families of children who have experienced hallucinations or other strange behavior while taking this drug. If your child was a victim of Tamiflu side effects, contact one of our Tamiflu injury lawyers right away to protect your legal rights.
Tamiflu FDA Warnings
Tamiflu, manufactured by Roche Laboratories, was approved by the FDA in 1999 for the treatment and prevention of flu in patients 1 year and older. Tamiflu works by attacking the flu virus to keep it from multiplying in the body and by reducing the symptoms of the flu. Tamiflu may also prevent the flu if it is taken before an individual gets sick.
In November 2006, the FDA alerted doctors and parents to watch for signs of bizarre behavior in children treated with Tamiflu. The alert noted reports of self-injury and delirium in flu patients taking Tamiflu, mainly among children in Japan. The FDA said it knew of 103 reported cases -- 95 from Japan, five from the U.S., and three from other countries. Sixty of the 103 cases featured delirium with prominent behavioral disturbance such as panic attack, hallucinations, and convulsions; only one of those cases occurred in the U.S. At the time, the agency said it was not yet known if Tamiflu had caused the reported problems.
The following November, an FDA advisory panel conducted a review of Tamiflu following reports of abnormal behavior and other brain effects in more than 1,800 children who had taken the flu medicine since its approval. Fifty-five of those cases had occurred in the U.S., of which 22 where considered "serious" and involved convulsions, delirium or delusions.
While none of the U.S. cases involved a death, in Japan five deaths were reported in children under 16 as a result of neurological or psychiatric problems. Four were fatal falls, and one was encephalitis in a patient with leukemia. In patients ages 17 to 21, there were two deaths in Japan, one a "fatal accident with abnormal behavior," and the second as a result of encephalopathy, a brain infection. Seven adult deaths attributed to neuropsychiatric problems also had been reported in Japan.
The FDA advisory panel ultimately recommended that stronger warnings about possible psychiatric side effects should be added to the Tamiflu label. While some panel members did favor mentioning the fatalities associated with Tamiflu on a new label, a formal vote on that issue was not taken.
In February 2008, the “Precautions” section of the Tamiflu package insert was revised to advise of postmarketing reports (mostly from Japan) of delirium and abnormal behavior leading to injury, and in some cases resulting in fatal outcomes, in patients with influenza who were receiving Tamiflu. The package insert now warns that these Tamiflu side effects were reported primarily among pediatric patients and often had an abrupt onset and rapid resolution. The label also warns health care providers to monitor influenza patients treated with Tamiflu for signs of abnormal behavior. If such side effects do present, the Tamiflu label says health care providers should weight the risks and benefits of continuing Tamiflu treatment.
Despite the labeling changes, Tamiflu is still endangering children. It was routinely given to pediatric patients during the 2009 H1N1 influenza outbreak. But critics of this practice worry that Tamiflu has not been tested enough in children, and could end up doing more harm than good.
In August 2009, as the swine flu outbreak was taking hold, British researchers published a study that found drugs like Tamiflu might not offer children as much protection against flu as is claimed. In compiling their report, published in the British Medical Journal, the Oxford University researchers searched the world for trials of Tamiflu and another antiflu drug in children under 12. They found seven in total; four relating to flu treatment, and three to prevention. None offered a big enough study to determine whether anti-virals have any effect on the chances of children developing serious flu-related complications, the researchers said.
The report's authors suggested governments were too quick to recommend anti-virals as the first defense against the spread of swine flu. The researchers concluded that "based on current evidence, the effects of anti-virals on reducing the course of illness or preventing complications might be limited.
Legal Help for Victims of Tamiflu Injuries
Millions of people, including children, have taken Tamiflu in hopes of stopping the flu in its tracks. Sadly, for some children, Tamiflu may have done more harm than good. Our Tamiflu injury lawyers will do everything legally possible to make sure these Tamiflu victims receive fair compensation.
Our law firm is currently investigating potential lawsuits on behalf of children injured by Tamiflu. To discuss your case with one of our Tamiflu injury lawyers, please fill out our online form or call 1-800 YOURLAWYER (1-800-968-7529) today.